Question: Recently on a call, a patient presented with the following: sudden onset of fever (approx. 1 hour prior to EMS arrival as per those on scene) @ 38.2°, angio-edema (specifically, swollen tongue only), difficulty breathing (6-7 word dyspnea) and tremors.

Upon arrival, patient was tachycardic, presented with stridor and a plural rub upon auscultation, mild hypertension and room air saturation of 87% (patient had removed home oxygen prior to EMS arrival).

Patient had a history of CHF, COPD, IDDM, MI and several others, but no history of the same and no known allergies. Patient also had been sitting on their couch all day prior to sudden onset with no precipitating event and no known causative agent (including any recent changes to their medications or the dosing levels).

On route, patient became confused, pale, diaphoretic and extremely combative (preventing any other attempts to assist).

Upon arrival, the receiving physician inquired as to what interventions, if any, were administered beyond oxygen administration and supportive care. Based on the incident history, the patient did not appear to fit with any of the directives, as there was no indication of a potential exposure.

My question is whether it would be a stretch to reason that a potential change (perhaps unknown to the patient) to the medication could have caused the reaction as a “probable allergen” and administer epinephrine as per the “Moderate to Severe Allergic Reaction” directive, or whether it is simply a matter of providing high flow oxygen and rapid transport.

It seemed unclear if this particular case was an adverse reaction to the ACE inhibitor the patient had been taking for some time, some sort of infection or an unknown allergen (deemed unlikely from sitting in a controlled home environment).